Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 7, NWS Sioux Falls, SD

April 17, 2025Clay County, O'Brien County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 17, 2025, 8:51 PM CDT for Clay County, O'Brien County, Osceola County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2025, 8:51 PM CDT (01:51 UTC)
Expired
Apr 17, 2025, 9:15 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, IA, O'Brien County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 8:57 PM CDTHAIL 1.52 S Archer, IADelayed Report: A trained spotter reported nickel to ping-pong ball sized hail just south of Archer. Timing was estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KFSD 180151
SVRFSD
IAC041-141-143-180215-
/O.NEW.KFSD.SV.W.0007.250418T0151Z-250418T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
851 PM CDT Thu Apr 17 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Osceola County in northwestern Iowa...
  Northwestern Clay County in northwestern Iowa...
  Central O'Brien County in northwestern Iowa...

* Until 915 PM CDT.

* At 851 PM CDT, a severe thunderstorm was located near Archer, or 9
  miles southeast of Sheldon, moving northeast at 60 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Archer, Primghar, and Sanborn around 855 PM CDT.
  Hartley around 900 PM CDT.
  Everly around 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 9584 4302 9587 4308 9586 4333 9546
      4328 9538 4326 9538 4326 9535 4317 9522
TIME...MOT...LOC 0151Z 235DEG 52KT 4306 9575 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Dux
2 follow-up statements
793 
WWUS53 KFSD 180202
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
902 PM CDT Thu Apr 17 2025

IAC041-141-143-180215-
/O.CON.KFSD.SV.W.0007.000000T0000Z-250418T0215Z/
Osceola IA-Clay IA-O'Brien IA-
902 PM CDT Thu Apr 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN OSCEOLA...NORTHWESTERN CLAY AND NORTHEASTERN O'BRIEN
COUNTIES...

At 902 PM CDT, a severe thunderstorm was located over Primghar, or 11
miles east of Sheldon, moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Hartley and Sanborn around 905 PM CDT.

Other locations in the path of this severe thunderstorm include
Everly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4305 9569 4308 9574 4312 9575 4333 9546
      4328 9538 4326 9538 4326 9535 4317 9522
TIME...MOT...LOC 0202Z 234DEG 45KT 4312 9563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Dux
251 
WWUS53 KFSD 180210
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
910 PM CDT Thu Apr 17 2025

IAC041-141-143-180220-
/O.EXP.KFSD.SV.W.0007.000000T0000Z-250418T0215Z/
Osceola IA-Clay IA-O'Brien IA-
910 PM CDT Thu Apr 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSCEOLA...
NORTHWESTERN CLAY AND NORTHEASTERN O'BRIEN COUNTIES WILL EXPIRE AT
915 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4305 9569 4308 9574 4312 9575 4333 9546
      4328 9538 4326 9538 4326 9535 4317 9522
TIME...MOT...LOC 0210Z 235DEG 52KT 4318 9552 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:00 PM CDT, 2 hours 51 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota.
  • The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out.
  • Showers continue through Friday afternoon with cooler and breezy conditions.
  • Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%).
Area forecast discussion, Apr 17, 6:00 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
600 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected to form along a cold
  front this afternoon through this evening. Some of these
  storms could be strong to severe, especially for areas
  southeast of a line from Vermillion, South Dakota to Slayton,
  Minnesota.

- The greatest threat with these storms is large hail up to 2
  inches in diameter. Secondary to these are wind gusts 60-65
  mph. Though the risk is low, a tornado or two cannot be ruled
  out.

- Showers continue through Friday afternoon with cooler and
  breezy conditions.

- Periodic low rain chances and near normal temperatures return
  for the weekend through mid next week. Confidence in
  precipitation chances and timing is low (less than 30%).

&&

.DISCUSSION...
Issued at 248 PM CDT Thu Apr 17 2025

THIS AFTERNOON-FRIDAY: This afternoon we are at risk for strong to
severe thunderstorms. The area most likely to see storms is
southeast of a line from Vermillion, South Dakota to Slayton,
Minnesota. The LLJ begins to increase this afternoon, increasing
shear. This also works to bring northward moisture with
dewpoints expected to reach the upper 50s in northwestern Iowa,
and southwestern Minnesota. With the moisture comes increasing
instability. MUCAPE of 1500-2000 J/kg coupled with 0-6 bulk
shear of 40-50 kts, and 0-3 storm relative helicity of 100-200
m2/s2 all indicate stronger rotating storms are possible.
Soundings indicate that the strong cap from earlier in the day
has mostly eroded out, increasing chances for surface based
convection. Elongated clockwise curved hodographs further
support this analysis. Midlevel lapse rates are expected to be
7.5 C/km or greater. Considering all these factors, the greatest
threat with these storms is most likely large hail of 2 inches
in diameter. In addition, as rain falls through a layer of
midlevel dry air, evaporational cooling could enhance
thunderstorm down drafts. Model soundings support this with
DCAPE of around 800 J/kg. Downdrafts and outflow gusts of 60-65
mph are an additional threat. Though storm bases will be
relatively high, (above 5000 ft AGL) and the risk is low, a
tornado or two cannot be ruled out. Bulk shear in the 0-1 km
layer is borderline, between 15- 30 kts. But areas along the
warm front have increased risk as the warm, moist air begins to
overrun the cooler, dry air moving southeast. Area at greatest
risk for tornado development is along and south of Highway 20.
Thunderstorms are expected to continue forming along the cold
front through the this evening, clearing to the east after 11
pm. Rainfall totals look to be highest east of I- 29 at around a
quarter of an inch to a half an inch. However, locally higher
amounts are possible under stronger thunderstorms.

Light showers continue as moisture wraps around the surface low as
it moves off to the east Friday morning. Showers will be light and
very spotty in nature. Dreary conditions will be the story of the
day before things finally dry out in the late afternoon from west to
east. Highs will be somewhat limited Friday thanks to the northerly
winds and clouds, in the upper 40s to low 50s. Lows Friday night
will fall to the upper 20s to low 30s.

THE WEEKEND: A positively tilted deep upper trough continues to make
its way east Saturday. As it does so, it will close off over the
Four Corners area and a surface low will develop. For our
region, clouds will decrease Saturday morning becoming mostly
sunny. Highs will climb into the mid to upper 50s. Lows Saturday
night will fall to the 30s. Late Saturday night to early Sunday
morning the surface low will eject out into the central PLains
and accelerate to the northeast. As it does so, an area of
showers and thunderstorms will develop, mostly along and east of
I-29. There remains difference in model guidance on track, with
the NAM and the GFS keeping the storm farther east, while the
EC and CAN bring it farther west. This storm quickly moves
northeast overnight Sunday.

MONDAY-THURSDAY: Aloft flow becomes quasi-zonal. Monday looks to be
dry, but by Tuesday a midlevel shortwave brings another round of
precipitation. A series of shortwaves follows with chances for rain
about every other day from Wednesday onward. High variance in
guidance keeps confidence in storm tracks and timing low. As such,
have left NBM PoPs as they are through the extended forecast.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 559 PM CDT Thu Apr 17 2025

A few showers and thunderstorms across the region this evening. One
line from Wagner, South Dakota northeast to Canby Minnesota. This
line will continue to move north-northeast. While severe is not
expected, some lightning is being produced. Another line of showers
and thunderstorms stretches from Sloan, Iowa northeast to Spencer,
Iowa. This line does still contain the potential for strong to
severe thunderstorms with the greatest threat being hail to 2 inches
in diameter and wind gusts 60-65 mph. The severe threat is expected
to be through the area by 10-11pm tonight.

Winds tonight will be northerly and breezy, with gusts 20-30 kts,
with the strongest gusts east of the James River Valley. Gusts to 25
kts eventually spreads eastward into northwestern Iowa and
southwestern Minnesota. Breezy winds continue through Friday mid
afternoon before they begin to taper off Friday evening.

Light, spotty rain showers will continue overnight and through the
day Friday. As the storm system continues to move east showers
eventually taper off Friday evening. Ceilings during this period
will be VFR to low VFR, with potential for brief periods of MVFR.
This is especially true under any rain showers.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...AJP
Hazardous weather outlook, Apr 17, 12:57 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1257 PM CDT Thu Apr 17 2025

MNZ071-072-097-SDZ038>040-050-052>066-068-069-181800-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible through tonight. However, the
greatest risk for severe weather will be along and southeast of a
line from Vermillion to Slayton.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ067-070-071-181800-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Lincoln-Union-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Outside of isolated morning thunderstorms, greater thunderstorm
risks develop after 3 pm this afternoon as a cold front moves through
the region from the northwest. Areas along and southeast of a line
from Vermillion to Slayton will see the greatest potential for late
afternoon and evening thunderstorms. Risks include hail of two inches
in diameter and 60-65 mph wind gusts. Severe thunderstorm risks come
to an end by 11 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible after 3pm Thursday along and
southeast of a line from Vermillion to Windom, with the highest
potential southeast of a line from Sioux City to Windom.

In the hours before

Local storm report, Apr 17, 3:42 PM CDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
342 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             2 E Lake Park           43.45N 95.27W
04/17/2025  M0.75 Inch       Dickinson          IA   Trained Spotter

&&

Dux
Local storm report, Apr 17, 3:58 PM CDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
358 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Hail             2 ESE Lake Park         43.43N 95.29W
04/17/2025  M0.88 Inch       Dickinson          IA   Emergency Mngr

&&

JC
Local storm report, Apr 17, 8:27 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
827 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             3 NW Wakefield          42.30N 96.90W
04/17/2025  M0.75 Inch       Dixon              NE   CO-OP Observer

            Pea to penny size hail.

&&

JC
Local storm report, Apr 17, 8:35 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
835 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Hail             1 NE Homer              42.34N 96.48W
04/17/2025  M1.00 Inch       Dakota             NE   Emergency Mngr

&&

JC
Local storm report, Apr 17, 8:36 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
836 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Hail             1 N Homer               42.34N 96.49W
04/17/2025  M1.50 Inch       Dakota             NE   Broadcast Media

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:27 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury33 min
Apr 18, 12:15 AM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury30 min
Apr 18, 12:39 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth36 min
Apr 18, 12:59 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee46 min
Apr 18, 1:16 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux44 min
Apr 18, 2:10 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux, Woodbury35 min
Apr 18, 2:44 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.